Idaho, 2015

Hail in Idaho, June 3, 2015

June 3, 2015 · NWS PIH · 1 event in 1 county or zone

One inch hail recorded near Preston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

One inch hail recorded near Preston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 3, 12:36 PM MST, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 3, 12:36 PM MST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
136 PM MDT WED JUN 3 2015

.SHORT TERM...TONIGHT THROUGH FRIDAY. BROAD SHORTWAVE EMBEDDED
WITHIN A MEAN EASTERN PACIFIC TROUGH WILL SWEEP EASTWARD THROUGH
THE AREA THIS EVENING. THIS ALONG WITH FAVORABLE JET
DYNAMICS...MODEST INSTABILITY...AND DECENT SHEAR VALUES WILL ALLOW
FOR ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING...ESPECIALLY
IN HIGHER TERRAIN. MARGIANAL SEVERE THREAT WITH THIS
ACTIVITY...WITH THE MAIN THREAT BEING GUSTY WINDS DUE TO INVERTED
V SOUNDINGS AND ABUNDANT DRY AIR ALOFT. A LESSER HAIL THREAT
EXISTS DUE TO MODEST INGREDIENTS AVAILABLE. AREA WILL BE BETWEEN
SYSTEMS TOMORROW BEHIND DEPARTING SHORTWAVE AND WITHIN A REGION
OF SOUTHERLY FLOW AHEAD OF A DEVELOPING CLOSED LOW OVER CA.
NEVERTHELESS...EXPECT SOME ISOLATED SHOWERS AND STORMS MAINLY IN
THE HIGHER TERRAIN WITH JUST ENOUGH MOISURE AVAILABLE TO HELP AID
DEVELOPMENT. CLOSED LOW WILL MEANDER SOUTHWARD OVER CA THROUGH
FRIDAY...WITH THE SE ID REGION REMAINING IN THE MOIST SOUTHERLY
FLOW ON THE NORTHEAST FRINGES OF THE CIRCULATION. THUS...EXPECT
OCCASIONAL SHOWERS AND THUNDERSTORMS TOMORROW NIGHT AND
FRIDAY...BEST CHANCES AGAIN IN THE HIGHER TERRAIN. WITH
PRECIPITABLE WATER VALUES NEAR CLIMO...DO NOT EXPECT WIDESPREAD
SIGNIFICANT RAINFALL TOTALS. AD/DMH

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY.

LOW PRESSURE OVER SOUTHERN CALIFORNIA WILL MOVE THROUGH SOUTHERN
NEVADA AND UTAH THROUGH THE WEEKEND. THIS WILL PRODUCE SCATTERED
THUNDERSTORMS ACROSS CENTRAL AND EASTERN IDAHO THROUGH THE WEEKEND.
MODELS BEGIN TO SPLIT FOR NEXT WEEK. MODELS SHOW THIS LOW MOVING
INTO THE MIDWEST. HOWEVER THE MODELS ARE TRENDING VERY GENERALLY
TOWARD A DIRTY RIDGE SETUP FOR NEXT WEEK WITH ISOLATED STORMS MAINLY
IN THE MOUNTAINS AND HIGHLANDS ALONG WITH MUCH WARMER TEMPS. THERE
HAVE BEEN CONSISTENCY ISSUES BOTH RUN TO RUN AND MODEL TO MODEL FOR
NEXT WEEK SO FORECAST IS A BIT SHAKY AT THIS POINT.

VALLE

&&

.AVIATION...VCTS ALL TERMINALS THROUGH 03Z THIS EVENING...WITH THE
BEST CHANCES AT SUN...TAPERING TO VCSH THROUGH MUCH OF THE
OVERNIGHT ALL TERMINALS. CONVECTIVE THREAT LOWER COMPARED TO PAST
SEVERAL DAYS...THUS OVERALL CONFIDENCE OF CONVECTION AT A
PARTICULAR TERMINAL AT A GIVEN TIME IS LOW. OTHERWISE VFR
CONDITIONS WITH WINDS UNDER 12KT OUTSIDE OF THUNDERSTORMS THROUGH
THE PERIOD. RENEWED CHANCES FOR VCSH AND VCTS TOMORROW AFTERNOON
AND EVENING AS THE AREA WILL BE ON THE FRINGES OF A DEVELOPING
UPPER LOW OVER CA. AD/DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Jun 3, 1:12 PM MST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
212 PM MDT WED JUN 3 2015

IDZ025-032115-
WASATCH MOUNTAINS/IDAHO PORTION ID-
212 PM MDT WED JUN 3 2015

...FREQUENT LIGHTNING...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH
AFFECTING SOUTHEASTERN BEAR LAKE COUNTY UNTIL 315 PM MDT...

AT 211 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKETOWN...MOVING NORTH AT 20 MPH.

FREQUENT LIGHTNING...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH
ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEAR LAKE IDAHO PORTION...SAINT CHARLES AND FISH HAVEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR BEAR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4200 11110 4200 11145 4221 11137 4211 11105
      4208 11105
TIME...MOT...LOC 2011Z 201DEG 19KT 4179 11140

VALLE
Special weather statement, Jun 3, 3:58 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
458 PM MDT WED JUN 3 2015

IDZ023-032345-
CARIBOU HIGHLANDS ID-
458 PM MDT WED JUN 3 2015

...DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
NORTHEASTERN CARIBOU AND SOUTHEASTERN BONNEVILLE COUNTIES UNTIL 545
PM MDT...

AT 457 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WAYAN...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYAN...SOUTHERN PALISADES RESERVOIR...FREEDOM...MILL CANYON
CAMPGROUND AND ALPINE AIRPORT.

LAT...LON 4281 11125 4292 11144 4325 11115 4318 11104
      4296 11104
TIME...MOT...LOC 2257Z 219DEG 17KT 4293 11128

HEDGES
Special weather statement, Jun 3, 5:10 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
610 PM MDT WED JUN 3 2015

IDZ023-040100-
CARIBOU HIGHLANDS ID-
610 PM MDT WED JUN 3 2015

...NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
NORTHEASTERN BONNEVILLE COUNTY UNTIL 700 PM MDT...

AT 609 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF IRWIN...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SWAN VALLEY AND IRWIN.

LAT...LON 4316 11129 4319 11153 4357 11150 4352 11114
TIME...MOT...LOC 0009Z 190DEG 16KT 4326 11140

HEDGES
Special weather statement, Jun 3, 5:58 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
658 PM MDT WED JUN 3 2015

IDZ022-040145-
SOUTH CENTRAL HIGHLANDS ID-
658 PM MDT WED JUN 3 2015

...HAIL UP TO ONE HALF INCH AND WINDS IN EXCESS OF 40 MPH AFFECTING
SOUTHEASTERN CASSIA...SOUTHWESTERN POWER AND WEST CENTRAL ONEIDA
COUNTIES UNTIL 745 PM MDT...

AT 657 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTH OF PARK VALLEY...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE HALF INCH AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JUNIPER...BRIDGE...SUBLETT RESERVOIR AND SWEETZER SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4206 11347 4241 11303 4221 11279 4200 11319
      4199 11339
TIME...MOT...LOC 0057Z 228DEG 25KT 4205 11332

JKEYES

The radar

The Salt Lake City radar (KMTX), 105 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
June 3, 6:00 PM MST to 6:15 PM MST
Where
Franklin County, 2 mi WNW of Preston
Measured
1 in hail
Reported by
Newspaper
Coordinates
42.111, -111.906

One inch hail reported near the city of Preston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588534.